Chil­dren could die by tak­ing a sin­gle opi­oid

The Hamilton Spectator - - CANADA & WORLD - SH­ERYL UBELACKER

Young chil­dren whose moth­ers have been pre­scribed an opi­oid are at an in­creased risk of be­ing hos­pi­tal­ized for an over­dose from the po­tent pain med­i­ca­tions, most of­ten through ac­ci­den­tal in­ges­tion, a study has found.

“It wouldn’t be at all sur­pris­ing for a two- or three-year-old to find a tablet and put it in his or her mouth,” said Dr. David Ju­urlink, a se­nior sci­en­tist at the In­sti­tute for Clin­i­cal Eval­u­a­tive Sci­ences who co-au­thored the study.

“And it’s im­por­tant to un­der­stand that a sin­gle tablet could kill a small child. These are very dan­ger­ous drugs at the high end of the dose range.”

The study used 2002-2015 health records to iden­tify 103 chil­dren aged 10 or younger who were treated in an On­tario hos­pi­tal for an over­dose and whose moth­ers had re­ceived pub­licly funded pre­scrip­tions for an opi­oid in the pre­ced­ing year.

Each case was matched for risk com­par­i­son with a con­trol group — chil­dren who had not suf­fered an opi­oid over­dose and whose moth­ers had been pre­scribed an anti-in­flam­ma­tory pain killer. The re­searchers found that kids whose moms were given an opi­oid had more than twice the risk of suf­fer­ing an over­dose com­pared to chil­dren whose moth­ers were put on anti-in­flam­ma­tory pills. Codeine, oxy­codone and methadone were the most com­mon cause of the drug over­doses.

More than half the chil­dren treated for opi­oid tox­i­c­ity were un­der two years old, in­clud­ing nine who were ba­bies un­der a year old, say the re­searchers, whose study was pub­lished Mon­day in the jour­nal Pe­di­atrics.

“We don’t know why the younger kids, un­der one, might have been ex­posed,” said Ju­urlink, not­ing that chil­dren that age typ­i­cally don’t have the co-or­di­na­tion or mo­tor skills to in­de­pen­dently ac­cess med­i­ca­tions.

“It could have been an ac­ci­dent, it could have been a sib­ling,” he said. “I sup­pose there’s the pos­si­bil­ity it could have been ma­li­cious. We sim­ply couldn’t say.”

Thirty-nine of the chil­dren had to be ad­mit­ted to hos­pi­tal — 13 of them to crit­i­cal care units. None of the 103 chil­dren in­cluded in the study died as a re­sult of the over­dose.

But that’s not al­ways the case, said Dr. Yaron Finkel­stein, an emer­gency medicine spe­cial­ist at Toronto’s Hos­pi­tal for Sick Chil­dren, who co-au­thored the study.

Over­all, more than 700 cases of opi­oid over­doses in young chil­dren were iden­ti­fied dur­ing the study pe­riod, but the re­searchers could only link 103 of them through the province’s drug ben­e­fit plan to ma­ter­nal pre­scrip­tions.

Some of these chil­dren in the larger group died, but Finkel­stein de­clined to say how many for pri­vacy rea­sons.

Chil­dren who suf­fer an opi­oid over­dose typ­i­cally ex­hibit a unique com­bi­na­tion of symp­toms, he said.

“Most of them are lethar­gic or have an al­tered level of con­scious­ness, and they breathe very slowly and their heart rate and blood pres­sure go down many times, and there are other spe­cial signs like their pupils are pin­points.”

In­jec­tions of the drug nalox­one can re­verse the ef­fects of the over­dose, but some kids end up in the ICU on a ven­ti­la­tor to sup­port their breath­ing un­til the opi­oid tox­i­c­ity re­solves.

With what’s been de­scribed as an “opi­oid epi­demic” in Canada due to over-pre­scrib­ing of the drugs and grow­ing il­licit use, “there’s some ev­i­dence that these num­bers of cases are creep­ing up now with more ac­ces­si­bil­ity of those med­i­ca­tions in the house,” Finkel­stein said.

Ju­urlink said the study’s find­ings un­der­line the need for peo­ple tak­ing opi­oids to pro­tect chil­dren from ex­po­sure to the med­i­ca­tions.

“It’s in­cum­bent upon par­ents and grand­par­ents to keep their pills well out of reach — ide­ally un­der lock and key, but cer­tainly in­ac­ces­si­ble — and sim­ply hav­ing a child-re­sis­tant cap isn’t ad­e­quate.”

That’s also a mes­sage pre­scrib­ing doc­tors and phar­ma­cists need to em­pha­size to patients ev­ery time they dis­pense one of these pow­er­ful and po­ten­tially deadly drugs, he said.

“The key point is that chil­dren are at risk from drugs in the house­hold.”

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.